Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Hastings, NE

June 18, 2019Harlan County, Nebraska; Phillips County, Kansas

NWS Hastings, NE issued this flash flood warning at Jun 18, 2019, 2:25 PM CDT for Harlan County, Nebraska; Phillips County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2019, 2:25 PM CDT (19:25 UTC)
Expired
Jun 18, 2019, 8:30 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Phillips County, KS, Harlan County, NE

The radar

The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:00 PM CDTHEAVY RAIN 2.49Alma, NEDAILY TOTAL THRU 5 PM. 2.01 OF THIS FELL BTWN 1-3 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WGUS53 KGID 181925
FFWGID
KSC147-NEC083-190130-
/O.NEW.KGID.FF.W.0013.190618T1925Z-190619T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
225 PM CDT Tue Jun 18 2019

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  North central Phillips County in north central Kansas...
  Southeastern Harlan County in south central Nebraska...

* Until 830 PM CDT Tuesday.

* At 225 PM CDT, local law enforcement reported heavy rain across 
  the warned area. Up to two inches of rain have already fallen. 
  Flash flooding is occurring. Three to 4 feet of water has been 
  reported over Highway 136 near Alma. Water is also covering the 
  southbound lane of Highway 183 near Alma. Flooding is also 
  occurring in town.

* Some locations that will experience flooding include...
  Alma, Orleans, Republican City, Long Island, Huntley and Woodruff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4024 9918 3996 9927 3995 9956 4024 9940

$$

Kelley
1 follow-up statement
679 
WGUS73 KGID 190128
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
828 PM CDT Tue Jun 18 2019

KSC147-NEC083-190137-
/O.EXP.KGID.FF.W.0013.000000T0000Z-190619T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phillips KS-Harlan NE-
828 PM CDT Tue Jun 18 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PHILLIPS AND
SOUTHEASTERN HARLAN COUNTIES WILL EXPIRE AT 830 PM CDT...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures and 
exercise caution when traveling as the county reports numerous 
washed out roads from flooding today.

LAT...LON 4024 9918 3996 9927 3995 9956 4024 9940

$$

Rossi

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 12:55 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 18, 12:55 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1255 PM CDT Tue Jun 18 2019

.SHORT TERM...(Today through Wednesday)
Issued at 405 AM CDT Tue Jun 18 2019

It continues to be a bit of a messy upper level pattern across the
CONUS early this morning...satellite data and 00Z upper air obs
show generally westerly flow in place across the region, with the
more notable features including troughing over the western CONUS
and low pressure spinning in the Hudson Bay area. Satellite
imagery showing a shortwave disturbance continuing to work its way
out of the High Plains...with a swath of precipitation extending
through western KS into portions of SW/SC Nebraska. The brunt of
the precipitation so far has been confined to an area roughing
west of HWY 281 and north of I-80, where radar depicts higher
pockets of 1-2". Activity is pretty scattered in nature across the
CWA at current time. At the surface, winds remain on the lighter
side, but the main frontal boundary has pushed into far southern
portions of the CWA. No big surprises with temperatures, 3 AM obs
are in the lower/mid 60s.

In the grand scheme of things, there hasn't been any significant
changes...with models showing this upper level disturbance
continuing on its eastward trek across the region. While more of
an open wave at 500mb, there is good agreement showing a more
organized low at 700mb, passing roughly along the NE/KS state line
today/tonight. That sfc frontal boundary will stall this morning,
with models showing it sliding back to the north a bit as the sfc
low deepens, ending up closer to the NE/KS state line this
afternoon. Best chances for thunderstorms and any severe weather
look to remain across the southern half of the CWA...which are
included in the SPC Day 1 Marginal and Slight (barely) risk areas.
Better chances for severe weather look to focus south of the CWA.
How strong storms get in our CWA will be dependent on how much
instability can develop, some models show the potential for modest
amounts...but overall deeper layer shear is on the low side. Main
hazards remain with large hail/winds/heavy rain, but am always a
least a little concerned about brief spinups when the main
mid/upper low and sfc low/front is passing right through the CWA.
Will have to see how things evolve through the day, can those far
south- southeastern areas catch any breaks in precip/clouds to
allow for better instability to develop later today.

As far as the Flood Watch goes, only change was to trim back the
northern row of counties. There are still some differences between
models with exactly where any swaths of slower moving, heavier
rain develop, but in general most are between I-80 and the NE/KS
state line. Considered pushing the watch further south into our
north- central KS counties, but after collab with KS neighbors,
enough uncertainty exists the decision was not to extend.

Otherwise for today, east-northeasterly winds are expected across
our NE counties, and did lower highs a touch for this afternoon.
Have mid-upper 60s in the NNW to mid 70s in the SSE.

This upper level disturbance continues pushing east tonight and
PoPs decrease from west to east with time. May have some
lingering activity in eastern areas to start the day Wednesday,
but did dry the afternoon hours out. Highs look to top out in the
mid 70s for most areas.

.LONG TERM...(Wednesday Night through Monday)
Issued at 405 AM CDT Tue Jun 18 2019

Looking toward the latter half of the work week and upcoming
weekend, while there will be breaks in the action, the overall
active pattern doesn't to let up.

Wednesday night into the daytime hours on Thursday looks to be one
of the breaks from precipitation for most of (if not all) of the
CWA. Models show another upper level shortwave disturbance making
its way through the Plains Wednesday night, but the brunt of the
lift/precipitation should stay off to the north of the CWA.
Expecting warmer highs for Thursday, even though a frontal
boundary will be pushing through and ushering in NW winds. Mixing
ahead of the front into warmer air aloft should result in temps
climbing into the lower/mid 80s for most areas...with a little
more uncertainty in NWrn areas.

Next best chances for thunderstorm activity will slide in from the
west Thursday night into Friday. Yet another upper level
disturbance  pushes out of the Rockies, with lift enhanced along
the nose of a southerly 40-50kt LLJ. At this point the best
chances are across our Nebraska counties...and shear/instability
look to be sufficient that strong/severe weather will be a
concern. Areas along/north of the NE/KS state line are included in
the SPC Day 3 Marginal Risk area.

Periodic thunderstorm chances remain in the forecast for the end
of the work week and right on into the weekend. Hard to have
much confidence in timing/location details...and how things play
out in the coming few days may impact how the latter periods
develop. Not looking at any big swings in temperatures, with highs
remaining in the 70s and 80s Friday-Sunday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1250 PM CDT Tue Jun 18 2019

Signifcant wx: IFR cigs and MVFR to IFR vsbys.

Rest of today thru 00z: IFR to MVFR. IFR cigs likely continue
thru at least mid-aftn. Some improvement is poss toward EAR by
late aftn. Area of rn will also continue much of the aftn, with a
few rogue ltng strikes still poss. The heaviest rn may result in
IFR vsbys at times, esp. at GRI. Rn should end at EAR 22-23Z and
GRI around 00Z. Winds will be NE 7-10kt. Confidence: Medium.

Tonight: Will state up front this is a very low confidence
period. Two general scenarios possible. The first is low stratus
hangs on the entire period, with MVFR or IFR cigs initially, then
falling to solid IFR/near LIFR overnight. The other scenario is
that low clds gradually clr out, at least for a time, after ~03Z,
which would create optimal conditions for development of fog/low
cigs after midnight given recent rn and lgt winds. Have played the
TAFs in the middle ground for now, calling for some improvement
this eve, before both vsybs/cigs fall overnight, but not as bad as
some models predict. Wind will be lgt and vrbl by dawn.

Wed thru 18Z: Should see generally improving conditions after
14Z, with the rate of improvement depending on how poor conditions
become overnight. Winds remain lgt and vrbl. Confidence: Medium.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch until midnight CDT tonight for NEZ046>049-060>064-
     072>077-082>087.

KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Thies
Hazardous weather outlook, Jun 18, 4:16 AM CDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
416 AM CDT Tue Jun 18 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
416 AM CDT Tue Jun 18 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorm chances remain in the forecast across the outlook
area through tonight. This afternoon and evening, there will be
the potential for a few storms to be strong to severe, mainly for
counties along and south of the Nebraska and Kansas state line.
The primary hazards with the strongest storms would be hail near
the size of quarters, wind gusts near 60 MPH and locally heavy
rain. Due to the potential for persistent and at times heavy rain,
a Flood Watch is in effect for much of south central Nebraska.
Please refer to the latest Flood Watch message for additional
information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic thunderstorm chances remain in the forecast across the
outlook area each day. There is the potential for some strong to
severe storms Thursday night, mainly across south central
Nebraska. For Friday and beyond, too much uncertainty exists to
confidently pin down details regarding severe weather chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight, mainly along and
south of the Nebraska and Kansas state line, but any area rainfall
and flooding reports would also be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:47 PM CDTAreal Flood AdvisoryGIDThayer3 hr
Jun 18, 4:50 PM CDTRiver Flood WarningGIDHarlan12 hr
Jun 18, 5:21 PM CDTFlash Flood WarningGIDThayer2 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.